Revista de la
Unión Matemática Argentina
On essential self-adjointness of singular Sturm–Liouville operators
S. Blake Allan, Fritz Gesztesy, and Alexander Sakhnovich
Volume 64, no. 2 (2022), pp. 247–269

Download PDF


Considering singular Sturm–Liouville differential expressions of the type \[ \tau_{\alpha} = -(d/dx)x^{\alpha}(d/dx) + q(x), \quad x \in (0,b), \, \alpha \in \mathbb{R}, \] we employ some Sturm comparison-type results in the spirit of Kurss to derive criteria for $\tau_{\alpha}$ to be in the limit-point and limit-circle case at $x=0$. More precisely, if $\alpha \in \mathbb{R}$ and, for $0 < x$ sufficiently small, \[ q(x) \geq [(3/4)-(\alpha/2)]x^{\alpha-2}, \] or, if $\alpha\in (-\infty,2)$ and there exist $N\in\mathbb{N}$ and $\varepsilon>0$ such that, for $0 < x$ sufficiently small, \begin{align*} & q(x)\geq[(3/4)-(\alpha/2)]x^{\alpha-2} - (1/2) (2 - \alpha) x^{\alpha-2} \sum_{j=1}^{N}\prod_{\ell=1}^{j}[\ln_{\ell}(x)]^{-1} \\ & \quad\quad\quad +[(3/4)+\varepsilon] x^{\alpha-2}[\ln_{1}(x)]^{-2}, \end{align*} then $\tau_{\alpha}$ is nonoscillatory and in the limit-point case at $x=0$. Here iterated logarithms for $0 < x$ sufficiently small are of the form \[ \ln_1(x) = |\ln(x)| = \ln(1/x), \qquad \ln_{j+1}(x) = \ln(\ln_j(x)), \quad j \in \mathbb{N}. \] Analogous results are derived for $\tau_{\alpha}$ to be in the limit-circle case at $x=0$. We also discuss a multi-dimensional application to partial differential expressions of the type \[ - \operatorname{div} |x|^{\alpha} \nabla + q(|x|), \quad \alpha \in \mathbb{R}, \, x \in B_n(0;R) \backslash \{0\}, \] with $B_n(0;R)$ the open ball in $\mathbb{R}^n$, $n\in \mathbb{N}$, $n \geq 2$, centered at $x=0$ of radius $R \in (0, \infty)$.


  1. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables, Dover, New York, 1972.
  2. J. A. Barceló, T. Luque and S. Pérez-Esteva, Characterization of Sobolev spaces on the sphere, J. Math. Anal. Appl. 491 (2020), no. 1, 124240, 23 pp. MR 4103878.
  3. J. Behrndt, S. Hassi and H. de Snoo, Boundary Value Problems, Weyl Functions, and Differential Operators, Monographs in Mathematics, 108, Birkhäuser/Springer, Cham, 2020. MR 3971207.
  4. E. A. Coddington and N. Levinson, Theory of Ordinary Differential Equations, McGraw-Hill, New York, 1955. MR 0069338.
  5. E. B. Davies, Heat Kernels and Spectral Theory, Cambridge Tracts in Mathematics, 92, Cambridge University Press, Cambridge, 1989. MR 1103113.
  6. N. Dunford and J. T. Schwartz, Linear Operators. Part II, reprint of the 1963 original, Wiley Classics Library, John Wiley & Sons, New York, 1988. MR 1009163.
  7. F. Gesztesy, L. L. Littlejohn, I. Michael and M. M. H. Pang, A sequence of weighted Birman–Hardy–Rellich inequalities with logarithmic refinements, Integral Equations Operator Theory 94 (2022), no. 2, Paper No. 13, 38 pp. MR 4403195.
  8. F. Gesztesy, L. L. Littlejohn and R. Nichols, On self-adjoint boundary conditions for singular Sturm–Liouville operators bounded from below, J. Differential Equations 269 (2020), no. 9, 6448–6491. MR 4107059.
  9. F. Gesztesy, R. Nichols and J. Stanfill, A survey of some norm inequalities, Complex Anal. Oper. Theory 15 (2021), no. 2, Paper No. 23, 33 pp. MR 4206126.
  10. F. Gesztesy and M. Zinchenko, Sturm–Liouville Operators, Their Spectral Theory, and Some Applications, Vol. I, book manuscript in preparation.
  11. K. Jörgens and F. Rellich, Eigenwerttheorie Gewöhnlicher Differentialgleichungen, Springer-Verlag, Berlin, 1976. MR 0499411.
  12. H. Kalf, On the characterization of the Friedrichs extension of ordinary or elliptic differential operators with a strongly singular potential, J. Functional Analysis 10 (1972), 230–250. MR 0348256.
  13. H. Kalf, A characterization of the Friedrichs extension of Sturm–Liouville operators, J. London Math. Soc. (2) 17 (1978), no. 3, 511–521. MR 0492493.
  14. H. Kalf, U.-W. Schmincke, J. Walter and R. Wüst, On the spectral theory of Schrödinger and Dirac operators with strongly singular potentials, in Spectral Theory and Differential Equations (Proc. Sympos., Dundee, 1974), 182–226, Lecture Notes in Mathematics, 448, Springer, Berlin, 1975. MR 0397192.
  15. H. Kalf and J. Walter, Strongly singular potentials and essential self-adjointness of singular elliptic operators in $C_{0}^{\infty}(\textbf{R}^{n} \backslash \{0\})$, J. Functional Analysis 10 (1972), 114–130. MR 0350183.
  16. E. Kamke, Differentialgleichungen, Lösungsmethoden und Lösungen, I. Gewöhnliche Differentialgleichungen, 7. Aufl., Akademische Verlagsgesellschaft, Leipzig, 1961.
  17. H. Kurss, A limit-point criterion for nonoscillatory Sturm–Liouville differential operators, Proc. Amer. Math. Soc. 18 (1967), 445–449. MR 0213640.
  18. M. A. Naimark, Linear Differential Operators. Part I, Elementary Theory of Linear Differential Operators, Frederick Ungar, New York, 1967. MR 0216050.
  19. H.-D. Niessen and A. Zettl, Singular Sturm–Liouville problems: the Friedrichs extension and comparison of eigenvalues, Proc. London Math. Soc. (3) 64 (1992), no. 3, 545–578. MR 1152997.
  20. D. B. Pearson, Quantum Scattering and Spectral Theory, Techniques of Physics, 9, Academic Press, London, 1988. MR 1099604.
  21. M. Reed and B. Simon, Methods of Modern Mathematical Physics. II, Fourier Analysis, Self-adjointness, Academic Press, New York, 1975. MR 0493420.
  22. R. Rosenberger, A new characterization of the Friedrichs extension of semibounded Sturm–Liouville operators, J. London Math. Soc. (2) 31 (1985), no. 3, 501–510. MR 0812779.
  23. U.-W. Schmincke, Essential selfadjointness of a Schrödinger operator with strongly singular potential, Math. Z. 124 (1972), 47–50. MR 0298254.
  24. D. B. Sears, On the solutions of a linear second order differential equation which are of integrable square, J. London Math. Soc. 24 (1949), 207–215. MR 0032882.
  25. D. B. Sears, Some properties of a differential equation, J. London Math. Soc. 27 (1952), 180–188. MR 0046504.
  26. D. B. Sears, Some properties of a differential equation (II), J. London Math. Soc. 29 (1954), 354–360. MR 0062294.
  27. G. Teschl, Mathematical Methods in Quantum Mechanics, second edition, Graduate Studies in Mathematics, 157, American Mathematical Society, Providence, RI, 2014. MR 3243083.
  28. J. Weidmann, Linear Operators in Hilbert Spaces, Graduate Texts in Mathematics, 68, Springer-Verlag, New York, 1980. MR 0566954.
  29. J. Weidmann, Spectral Theory of Ordinary Differential Operators, Lecture Notes in Mathematics, 1258, Springer-Verlag, Berlin, 1987. MR 0923320.
  30. J. Weidmann, Lineare Operatoren in Hilberträumen. Teil II, Mathematische Leitfäden, B. G. Teubner, Stuttgart, 2003. MR 2382320.
  31. A. Zettl, Sturm–Liouville Theory, Mathematical Surveys and Monographs, 121, American Mathematical Society, Providence, RI, 2005. MR 2170950.